Alert archive / Missouri / Flash Flood Warnings in 2016

Flash Flood Warning 64, NWS Paducah, KY

July 28, 2016Carter County, Missouri

NWS Paducah, KY issued this flash flood warning at Jul 28, 2016, 6:35 PM CDT for Carter County, Missouri. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2016, 6:35 PM CDT (23:35 UTC)
Expired
Jul 28, 2016, 9:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Carter County, MO

The radar

The Memphis radar (KNQA), 202 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 7:12 PM CDTFLASH FLOOD3 Se Van Buren, MOWATER OVER PORTIONS OF ROADS NEAR BIG SPRINGS AREA...SOME ROADS DAMAGED INCLUDING COUNTY ROAD 227
Jul 28, 8:15 PM CDTFLASH FLOOD10 Sw Van Buren, MOCOUNTY ROAD DEPARTMENT REPORTS WATER OVER F ROAD CAUSING DAMAGE TO ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1506 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

176 
WGUS53 KPAH 282335
FFWPAH
MOC035-290230-
/O.NEW.KPAH.FF.W.0064.160728T2335Z-160729T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
635 PM CDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARTER COUNTY IN SOUTHEASTERN MISSOURI...

* UNTIL 930 PM CDT

* AT 634 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF
  RAIN HAVE ALREADY FALLEN. THE STORMS WERE NEARLY STATIONARY. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  VAN BUREN...FREMONT...HUNTER...GRANDIN AND FREEMONT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3702 9120 3704 9079 3681 9078 3682 9095
      3682 9112 3683 9112 3682 9117 3683 9120

$$
3 follow-up statements
333 
WGUS73 KPAH 290155
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
855 PM CDT THU JUL 28 2016

MOC035-290230-
/O.CON.KPAH.FF.W.0064.000000T0000Z-160729T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARTER MO-
855 PM CDT THU JUL 28 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
CARTER COUNTY...

AT 854 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE SCATTERED
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS SOUTHERN PORTIONS OF THE
COUNTY. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING
IS STILL LIKELY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
VAN BUREN...FREMONT...HUNTER...GRANDIN AND FREEMONT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3702 9120 3704 9079 3681 9078 3682 9095
      3682 9112 3683 9112 3682 9117 3683 9120

$$
079 
WGUS73 KPAH 290222
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
922 PM CDT THU JUL 28 2016

MOC035-290231-
/O.EXP.KPAH.FF.W.0064.000000T0000Z-160729T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARTER MO-
922 PM CDT THU JUL 28 2016

...THE FLASH FLOOD WARNING FOR CARTER COUNTY WILL EXPIRE AT 930 PM
CDT...

THE HEAVIER RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3702 9120 3704 9079 3681 9078 3682 9095
      3682 9112 3683 9112 3682 9117 3683 9120

$$
107 
WGUS73 KPAH 290315
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1015 PM CDT THU JUL 28 2016

MOC035-290231-
/O.EXP.KPAH.FF.W.0064.000000T0000Z-160729T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARTER MO-
1015 PM CDT THU JUL 28 2016

...THE FLASH FLOOD WARNING FOR CARTER COUNTY WILL EXPIRE AT 930 PM
CDT...

THE HEAVIER RAIN HAS NOW ENDED. FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3702 9120 3704 9079 3681 9078 3682 9095
      3682 9112 3683 9112 3682 9117 3683 9120

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:05 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 28, 3:05 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
305 PM CDT THU JUL 28 2016

.SHORT TERM...(Tonight through Saturday night)
Issued at 305 PM CDT Thu Jul 28 2016

Average confidence in the short term mainly due to precipitation
timing differences/possibilities.

Very few changes synoptically in the short term. An approaching
frontal boundary is forecast to become quasi- stationary along
the far northern and northwestern sections of our CWA through the
period. Aloft our region remains in a broad H5 trough. With the
lower troposphere remaining saturated combined with plenty of
instability in the warm sector, a series of upper level
disturbances passing across the area will generate multiple rounds
of showers and thunderstorms through the period. Timing of these
disturbances varies per model so trying to pin down the highest
probabilities is difficult at this time.

Temperatures should remain just below normal through the period. No
heat headlines expected, but with dewpoints remaining in the 70s,
humid/sticky conditions will continue.

.LONG TERM...(Sunday through Thursday)
Issued at 305 PM CDT Thu Jul 28 2016

An upper level trof over our region and a meandering front across
and sometimes just north of our northern counties will continue to
give our region good chances of showers and thunderstorms Sunday
into Tuesday.  Models now show the front becoming more northwest to
southeast oriented by Tuesday night instead of moving away from our
region, and this will put the focus for a little better chances
across our east half of counties for Wednesday.  Models also
indicate convection will become more diurnally driven by mid week,
so kept small chances of showers and storms during the day Wednesday
and Thursday, but kept out any chances for precipitation for Tuesday
night and Wednesday night for now.  Confidence is not very high for
Tuesday into Thursday due to the varying solutions with the movement
of the front, so keeping pops in chance category or lower for now
seems to be the best option.

After a break in the heat Sunday, increasing southerly flow beginning
late Sunday will increase temperatures and dew points Monday
continuing through Thursday.  Heat indices will creep back up to
around 100 degrees for our southwest counties by Monday, with 100 to
105 degree heat indices possible across most our region by Wednesday
and Thursday.

&&

.AVIATION...
Issued at 1223 PM CDT Thu Jul 28 2016

With plenty of moisture, instability, and an approaching frontal
boundary, showers and thunderstorms with MVFR cigs/vsbys a good
bet again this afternoon into the early evening hours. Overnight
expect cigs/vsbys to become IFR, then maybe improve back to MVFR
in the last few hours of the period. Winds will either be light
out of the southwest to west or calm.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM/AVIATION...JP
LONG TERM...RST
Hazardous weather outlook, Jul 28, 11:12 AM CDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1112 AM CDT THU JUL 28 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1112 AM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA MAINLY THIS
AFTERNOON. LOCALLY HEAVY RAIN AND LIGHTNING WILL BE THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DAILY THUNDERSTORM CHANCES CONTINUE. THIS WILL INCLUDE A MARGINAL
RISK OF SEVERE STORMS FRIDAY AFTERNOON...WHEN DAMAGING WINDS WILL
BE THE PRIMARY HAZARD. OTHERWISE...LOCALLY HEAVY RAIN AND
LIGHTNING WILL BE THE PRIMARY HAZARDS.

THE HEAT INDEX WILL AGAIN APPROACH OR EXCEED TRIPLE DIGITS EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT SPOTTERS
ARE ENCOURAGED TO RELAY RAINFALL AND FLOODING REPORTS.

JP

In the hours before

Local storm report, Jul 28, 4:19 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
419 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     1 E MOUNT VERNON        38.32N 88.89W
07/28/2016  M50 MPH          JEFFERSON          IL   MESONET

            MEASURED BY WEATHER BUG STATION AT SUMMERSVILLE GRADE
            SCHOOL

&&

BP2
Local storm report, Jul 28, 4:25 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
425 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     1 W FISK                36.78N 90.23W
07/28/2016                   BUTLER             MO   LAW ENFORCEMENT

            SHERIFFS DEPARTMENT REPORTING BOTH LANES OF STATE ROUTE
            51...6 MILES NORTH OF BROSELEY...BLOCKED BY TREES BLOWN
            DOWN

&&

BP2
Special weather statement, Jul 28, 4:35 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
435 PM CDT THU JUL 28 2016

ILZ082-085>093-MOZ086-087-100-109>111-282245-
HAMILTON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-HARDIN-
ALEXANDER-PULASKI-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-BUTLER-
STODDARD-SCOTT-
INCLUDING THE CITIES OF...MCLEANSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...MARBLE HILL...CAPE GIRARDEAU...JACKSON...
PIEDMONT...POPLAR BLUFF...BLOOMFIELD...SIKESTON
435 PM CDT THU JUL 28 2016

...THUNDERSTORMS COULD PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL...

CLUSTERS OF THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE SLOWLY
SOUTHEAST ACROSS PORTIONS OF SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS THROUGH 545 PM. WINDS GUSTING TO 40 TO 50 MPH AND PEA
SIZE HAIL WILL BE POSSIBLE WITH STRONGER STORMS, ESPECIALLY ACROSS
BUTLER, STODDARD AND BOLLINGER COUNTIES IN SOUTHEAST MISSOURI, AND
WILLIAMSON, JOHNSON AND SALINE COUNTIES IN SOUTHERN ILLINOIS. TAKE
COVER WHEN STORMS APPROACH YOUR AREA.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:54 PM CDTFlash Flood WarningPAHButler, Carter, Wayne3 hr

Nearby

Flash Flood Warnings in Missouri, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.